Electronic Journal of Probability

From infinite urn schemes to decompositions of self-similar Gaussian processes

Olivier Durieu and Yizao Wang

Full-text: Open access


We investigate a special case of infinite urn schemes first considered by Karlin (1967), especially its occupancy and odd-occupancy processes. We first propose a natural randomization of these two processes and their decompositions. We then establish functional central limit theorems, showing that each randomized process and its components converge jointly to a decomposition of a certain self-similar Gaussian process. In particular, the randomized occupancy process and its components converge jointly to a decomposition of a time-changed Brownian motion $\mathbb{B} (t^\alpha ), \alpha \in (0,1)$, and the randomized odd-occupancy process and its components converge jointly to a decomposition of a fractional Brownian motion with Hurst index $H\in (0,1/2)$. The decomposition in the latter case is a special case of the decomposition of bi-fractional Brownian motions recently investigated by Lei and Nualart (2009). The randomized odd-occupancy process can also be viewed as a correlated random walk, and in particular as a complement to the model recently introduced by Hammond and Sheffield (2013) as discrete analogues of fractional Brownian motions.

Article information

Electron. J. Probab., Volume 21 (2016), paper no. 43, 23 pp.

Received: 19 August 2015
Accepted: 4 July 2016
First available in Project Euclid: 26 July 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60F17: Functional limit theorems; invariance principles 60G22: Fractional processes, including fractional Brownian motion
Secondary: 60G15: Gaussian processes 60G18: Self-similar processes

infinite urn scheme regular variation functional central limit theorem self-similar process fractional Brownian motion bi-fractional Brownian motion decomposition symmetrization

Creative Commons Attribution 4.0 International License.


Durieu, Olivier; Wang, Yizao. From infinite urn schemes to decompositions of self-similar Gaussian processes. Electron. J. Probab. 21 (2016), paper no. 43, 23 pp. doi:10.1214/16-EJP4492. https://projecteuclid.org/euclid.ejp/1469557136

Export citation


  • [1] Raghu R. Bahadur, On the number of distinct values in a large sample from an infinite discrete distribution, Proc. Nat. Inst. Sci. India Part A 26 (1960), no. supplement II, 67–75.
  • [2] Patrick Billingsley, Convergence of probability measures, second ed., Wiley Series in Probability and Statistics: Probability and Statistics, John Wiley & Sons, Inc., New York, 1999, A Wiley-Interscience Publication.
  • [3] Nicholas H. Bingham, Charles M. Goldie, and Józef L. Teugels, Regular variation, Encyclopedia of Mathematics and its Applications, vol. 27, Cambridge University Press, Cambridge, 1987.
  • [4] Tomasz Bojdecki, Luis G. Gorostiza, and Anna Talarczyk, Sub-fractional Brownian motion and its relation to occupation times, Statist. Probab. Lett. 69 (2004), no. 4, 405–419.
  • [5] Tomasz Bojdecki and Anna Talarczyk, Particle picture interpretation of some Gaussian processes related to fractional Brownian motion, Stochastic Process. Appl. 122 (2012), no. 5, 2134–2154.
  • [6] J. Bunge and M. Fitzpatrick, Estimating the number of species: a review, J. Am. Stat. Ass. 88 (1993), no. 421, 364–373.
  • [7] Ju. A. Davydov, The invariance principle for stationary processes, Teor. Verojatnost. i Primenen. 15 (1970), 498–509.
  • [8] Kacha Dzhaparidze and Harry van Zanten, A series expansion of fractional Brownian motion, Probab. Theory Related Fields 130 (2004), no. 1, 39–55.
  • [9] Paul Embrechts and Makoto Maejima, Selfsimilar processes, Princeton Series in Applied Mathematics, Princeton University Press, Princeton, NJ, 2002.
  • [10] Nathanaël Enriquez, A simple construction of the fractional Brownian motion, Stochastic Process. Appl. 109 (2004), no. 2, 203–223.
  • [11] Alexander Gnedin, Ben Hansen, and Jim Pitman, Notes on the occupancy problem with infinitely many boxes: general asymptotics and power laws, Probab. Surv. 4 (2007), 146–171.
  • [12] Alan Hammond and Scott Sheffield, Power law Pólya’s urn and fractional Brownian motion, Probab. Theory Related Fields 157 (2013), no. 3–4, 691–719.
  • [13] Christian Houdré and José Villa, An example of infinite dimensional quasi-helix, Stochastic models (Mexico City, 2002), Contemp. Math., vol. 336, Amer. Math. Soc., Providence, RI, 2003, pp. 195–201.
  • [14] Samuel Karlin, Central limit theorems for certain infinite urn schemes, J. Math. Mech. 17 (1967), 373–401.
  • [15] Claudia Klüppelberg and Christoph Kühn, Fractional Brownian motion as a weak limit of Poisson shot noise processes—with applications to finance, Stochastic Process. Appl. 113 (2004), no. 2, 333–351.
  • [16] Andreĭ N. Kolmogorov, Wienersche Spiralen und einige andere interessante Kurven im Hilbertschen Raum, C. R. (Doklady) Acad. Sci. URSS (N.S.) 26 (1940), 115–118.
  • [17] Pedro Lei and David Nualart, A decomposition of the bifractional Brownian motion and some applications, Statist. Probab. Lett. 79 (2009), no. 5, 619–624.
  • [18] Benoit B. Mandelbrot and John W. Van Ness, Fractional Brownian motions, fractional noises and applications, SIAM Rev. 10 (1968), 422–437.
  • [19] Thomas Mikosch and Gennady Samorodnitsky, Scaling limits for cumulative input processes, Math. Oper. Res. 32 (2007), no. 4, 890–918.
  • [20] Magda Peligrad and Sunder Sethuraman, On fractional Brownian motion limits in one dimensional nearest-neighbor symmetric simple exclusion, ALEA Lat. Am. J. Probab. Math. Stat. 4 (2008), 245–255.
  • [21] Vladas Pipiras and Murad S. Taqqu, Long-range dependence and self-similarity, Cambridge University Press, Forthcoming in 2016.
  • [22] Jim Pitman, Combinatorial stochastic processes, Lecture Notes in Mathematics, vol. 1875, Springer-Verlag, Berlin, 2006, Lectures from the 32nd Summer School on Probability Theory held in Saint-Flour, July 7–24, 2002, With a foreword by Jean Picard.
  • [23] George Pólya and Gábor Szegő, Problems and theorems in analysis. Vol. I: Series, integral calculus, theory of functions, Springer-Verlag, New York-Berlin, 1972.
  • [24] Juan Ruiz de Chávez and Constantin Tudor, A decomposition of sub-fractional Brownian motion, Math. Rep. (Bucur.) 11(61) (2009), no. 1, 67–74.
  • [25] Gennady Samorodnitsky, Long range dependence, Found. Trends Stoch. Syst. 1 (2006), no. 3, 163–257.
  • [26] Frank Spitzer, Principles of random walk, The University Series in Higher Mathematics, D. Van Nostrand Co., Inc., Princeton, N.J.-Toronto-London, 1964.
  • [27] Murad S. Taqqu, Weak convergence to fractional Brownian motion and to the Rosenblatt process, Z. Wahrscheinlichkeitstheorie und Verw. Gebiete 31 (1975), 287–302.
  • [28] Aad W. van der Vaart and Jon A. Wellner, Weak convergence and empirical processes, Springer Series in Statistics, Springer-Verlag, New York, 1996, With applications to statistics.